Arizona, 2006

Wildfire in Arizona, June 15, 2006

June 15, 2006 · NWS FGZ · 1 event in 1 county or zone

The Woody Fire was caused by a moving car trailer with a flat tire at about 4 PM. The fire started along I-40 about 3/4 of a mile west of Woody Mountain Road on the western edge of Flagstaff.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Woody Fire was caused by a moving car trailer with a flat tire at about 4 PM. The fire started along I-40 about 3/4 of a mile west of Woody Mountain Road on the western edge of Flagstaff. There was a Red Flag Warning in effect at the time. The fire quickly spread through about 150 acres of pine forest. No homes or structures were damaged by the fire. Several subdivisions were threatened and evacuated. Several power poles were burned which caused power outages and damage to the local electrical substation. Power went out for 1,200 customers for the rest of the night. The fire stopped spreading by about 1000 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 15, 2:00 PM MST, 2 hours earlier.

Area forecast discussion, Jun 15, 2:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 PM MST THU JUN 15 2006

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL BRING WINDY CONDITIONS
THIS AFTERNOON AND EVENING ACROSS NORTHERN ARIZONA WITH THE
STRONGEST WINDS EXPECTED IN NAVAJO AND APACHE COUNTIES. THERE IS
ALSO A CHANCE OF THUNDERSTORMS OVER THE HIGHER TERRAIN...MAINLY
NORTH OF THE MOGOLLON RIM. A SLIGHT WARMING TREND AND LESS WIND IS
EXPECTED FOR FRIDAY AND CONTINUING INTO THE WEEKEND.

&&

.DISCUSSION...CLOUDS AND MOISTURE HAVE INCREASED ACROSS THE REGION
TODAY AND PREVIOUS SHIFT ADDED POPS ACROSS MORE ZONES TO COVER THIS.
PARTLY CLOUDY CONDITIONS WERE NOTED ACROSS THE NORTHERN ZONES AND
RADAR SHOWS WIDESPREAD LIGHT ECHOS. FARTHER SOUTH AND EAST...MOSTLY
CLEAR CONDITIONS PREVAIL. WINDS HAVE BEEN SLOW TO INCREASE SO FAR
BUT A NUMBER OF SITES ARE NOW SHOWING WINDS APPROACHING ADVISORY
THRESHOLDS. WILL KEEP ADVISORY GOING THROUGH 8 PM.

FOR TONIGHT...WINDS SHOULD DIMINISH QUICKLY AFTER SUNSET AS  THE
TROF AXIS MOVES TOWARDS NM. A FEW LIGHT SHOWERS WILL BE POSSIBLE
THROUGH THE EARLY EVENING. FOR FRIDAY...EXPECT A DRY  NORTHWEST FLOW
ALOFT AS HIGH PRESSURE BUILDS INTO THE GREAT BASIN. SATURDAY THROUGH
MONDAY WILL CONTINUE DRY ALONG WITH A WARMING TREND AND LIGHT WINDS
AS HIGH PRESSURE MOVES ACROSS THE SOUTHWEST. DB

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT STRONG SOUTHWEST WINDS AT
15 TO 30 MPH WITH GUSTS TO OVER 40 MPH FOR THIS AFTERNOON AND
EVENING...PRIMARILY EAST OF A LINE FROM PAGE THROUGH FLAGSTAFF.
THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS ALONG AND NORTH
OF THE MOGOLLON RIM AND WHITE MOUNTAINS AREAS. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING TODAY UNTIL 8 PM
MST AZZ109-110>118-140.

WIND ADVISORY TODAY UNTIL 8 PM MST AZZ011>014-016>018-040.

&&
Hazardous weather outlook, Jun 15, 7:51 AM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
751 AM MST THU JUN 15 2006

AZZ004>018-037>040-160700-
BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY-
KAIBAB PLATEAU-LITTLE COLORADO RVR VLY IN APACHE CO-
LITTLE COLORADO RVR VLY IN COCONINO CO-
LITTLE COLORADO RVR VLY IN NAVAJO CO-MARBLE AND GLEN CANYONS-
NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
NORTHEAST PLATEAUS AND MESAS 264 NORTH-NORTHERN GILA COUNTY-
OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-WHITE MOUNTAINS-
YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
751 AM MST THU JUN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...

.DAY ONE...TODAY

A TROUGH OF LOW PRESSURE WILL MOVE INTO NORTHERN ARIZONA TODAY.
SOUTHWEST WINDS FROM 15 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
ROUGHLY EAST OF A LINE FROM THE FOUR CORNERS TO BLACK CANYON CITY
AND A WIND ADVISORY HAS BEEN ISSUED FOR THESE AREAS. SEE
PRODUCT PHXNPWFGZ FOR SPECIFICS.

A RED FLAG WARNING HAS ALSO BEEN ISSUED FOR THE AREAS EAST OF A
LINE ROUGHLY FROM THE FOUR CORNERS TO PRESCOTT. SEE PRODUCT
PHXRFWFGZ FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY

FAIR WEATHER IS EXPECTED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Mogollon Rim

When
June 15, 4:00 PM MST to 10:00 PM MST
Where
Western Mogollon Rim forecast zone
Reported by
GOVT OFFICIAL
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514423.